Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
SweetiePie

Finished Accutane...

Recommended Posts

mmmk well when i started accutane, i pretty much had pretty mild but persistent acne. seriously nothing worked. i went on accutane for 5 months 60mg a day. now, i loveddd accutane. i cleared up SO nicely and my dermatologists were in awe of how perfect my skin was at the end of my 5th month. so ive been off accutane for not even a month now, my skin has become super oily again and im breaking out. my next derm appt. wasnt supposed to be until 3 months after i stopped accutane but im making it for this week because my skin is basically back to where i started. did anyone else face this??? 1 month and its already coming back?

Share this post


Link to post
Share on other sites

You sound in a very similar situation to myself. I took a full course of accutane very successfully and found that my mild acne returned very quickly. I would recommend a low dose course of roaccutane over an extend period of time. I have found this regime very effective. I asked this question to an online dermatologist who endorsed the method - here is my post: Dermatologist Question

I would definitely consider this regime and talk to your Derm about it. He may be a little reluctant since it is not really an established regime for accutane but it has had success. I have lot of information and experience with this (and its safety, effectiveness) so if you want to know more just drop me a message.

Share this post


Link to post
Share on other sites

Low dose maintanace coursing is a no-no. You never know when you'll creep past the toxic overload barrier and get hit with some chronic side effects. Talk to your derm, but I wouldn't suggest this method. That's what 'killed' me.

Share this post


Link to post
Share on other sites
mmmk well when i started accutane, i pretty much had pretty mild but persistent acne. seriously nothing worked. i went on accutane for 5 months 60mg a day. now, i loveddd accutane. i cleared up SO nicely and my dermatologists were in awe of how perfect my skin was at the end of my 5th month. so ive been off accutane for not even a month now, my skin has become super oily again and im breaking out. my next derm appt. wasnt supposed to be until 3 months after i stopped accutane but im making it for this week because my skin is basically back to where i started. did anyone else face this??? 1 month and its already coming back?

The EXACT same thing happened to me actually. My oilyness came back after three weeks, though not as bad as before accutane but STIll it is nasty. So my doc recommended my Benzoyl peroxide 10% and it actually works MUCH more effectively now....it dries your skin and prevents any breakouts from forming

yes, i know, i know! i was hoping never to use any products on my face again but i can't do anything until i start breaking out on this regimine so i can run to the doctor and get my second coure of accutane...the bad thing about it is that doctors are less willining to presribe accutane the second time UNLESS you breakout badly.

i hate life too

Share this post


Link to post
Share on other sites
Low dose maintanace coursing is a no-no. You never know when you'll creep past the toxic overload barrier and get hit with some chronic side effects. Talk to your derm, but I wouldn't suggest this method. That's what 'killed' me.

I don't think a low dose over long periods should be written off per se. There is emerging research which shows the risk profile is good. I have some recent scientific evidence showing good results. I will just post the journal references here and the conclusions since it would be too long a post to put the entire journal entry.

Firstly, regarding any symptoms of the skeletal system, a leading UK dermatology clinic concluded there are few risks:

T.C. Ling, G. Parkin, J. Islam, D.C. Seukeran, W.J. Cunliffe (2001)

What is the cumulative effect of long-term, low-dose isotretinoin on the development of DISH?

British Journal of Dermatology 144 (3), 630–632.

We conclude that the long-term use of isotretinoin in acne patients does not usually cause clinically significant radiological abnormalities. Long-term maintenance therapy of 20 mg two or three times a week also appears to be of a minimal risk, although this risk may be higher in older patients (> 60 years). Most hyperostoses are asymptomatic and clinically insignificant, particularly at low doses of 0·5–1·0 mg kg-1. We are not aware of any reports of serious skeletal abnormalities associated with long-term retinoid use in acne patients. Hence, routine radiological survey is not warranted in repeated or prolonged courses of isotretinoin therapy for acne unless symptomatic, especially in older patients. In particular, pretherapy X-rays are probably unnecessary, even after several courses.

With regard to any worries regarding the liver, a study of low dose accutane (10mg per day) for three years concluded the following:

Clinical and Laboratory Adverse Effects Associated with Long-Term, Low-Dose lsotretinoin: Incidence and Risk Factors

Joseph A. Tangrea,’ Maria Elena Adrianza, William E. Helsel, Philip R. Taylor, Anne M. Hartman,

Gary L Peck, and Brenda K. Edwards for the Isotretinoin-Basal Cell Carcinoma Study Group2

An important finding is the very small difference between the incidence of musculoskeletal symptoms in the treatment and control groups, as well as the lack of significant changes in total cholesterol levels.

I would have thought these were the main worries concerning the more long term low dose option and toxicity. On an anecdotal note, I have asked a two dermatologists the question about long term low dose and both have given positive answers. Firstly, my dermatologist has few problems with it and has given it to several people with no difficulties. Secondly, the internet Dermatologist I asked the question to above said in a previous post he had about 80 people taking the low dose option (here is the link to his response: Dr Fisher) and had never experience (as he says in my link in my previous post) any abnormalities.

I should point out I do not have a crystal ball and can not say exactly what will happen to all people who take the low dose course - but at least the evidence seems positive and it is important to be informed when making a decision. I hope this helps anyone who considers a low dose option for a few years.

Share this post


Link to post
Share on other sites

I finished my second course of Accutane this July and within two or three weeks I noticed that my skin was getting oily again. This is normal, because the dryness is an effect of the drug. So once it's gone, the darn glands are secreting again. However, your acne shouldn't have returned so quickly. Perhaps your derm miscalculated and you didn't get the right dosage overall? Who knows, but definitely go see him.

But it's not weird that your skin is oily again, so don't worry.

Share this post


Link to post
Share on other sites

My derm said that the government regulates low doses to patients (at least in Utah). So, he was saying that you can't receive such a low dosage, because that means a longer length of time of having to stay on the drug which, he says, is dangerous. My derm was going to give a seminar about this the day after my office visit. But with all the research I've been reading, it seems he's wrong.

Share this post


Link to post
Share on other sites

It happens, some people have to go on it 2 or 3 times or ur cured after the first time. I just started it 3 weeks ago. Its what my demor. told me

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×